Hail, Cleveland
- When
- April 17, 4:20 PM CST
- Where
- Cleveland County, Norman
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -97.440
Pea to penny size hail lasted about 5 minutes. The hail fell near Highway 9 and 24th Avenue.
A moderately strong cold front moved through Oklahoma during the day of the 17th. Thunderstorms and a few became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A moderately strong cold front moved through Oklahoma during the day of the 17th. Thunderstorms and a few became severe. Hail up to one inch in diameter was reported in Lincoln county, with smaller hail reported over some areas of central Oklahoma. No damage was reported with any of the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 17, 2:17 PM CST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 317 PM CDT THU APR 17 2008 .DISCUSSION... STRONG STORM SYSTEM WILL WORK ITS WAY EAST ACROSS THE AREA TONIGHT WITH ASSOC SFC COLD FRONT... WHICH IS FAIRLY STRONG ONE FOR MID APRIL. FRIDAY WILL BE DRY AND COOLER WITH LIGHTER WINDS. HOWEVER... WINDS KICK BACK IN OVER THE WEEKEND AS ANOTHER STRONG STORM MOVES ON-SHORE OUT WEST. ALTHOUGH CURRENT FRONT DOES APPEAR TO MOVE INTO NORTHERN GULF LATE FRI... MOISTURE SHOULD RECOVER AND MOVE BACK NORTH LATE IN THE WEEKEND INTO EARLY NEXT WEEK BEFORE NEXT STORM MOVES OUT INTO THE PLAINS. SFC FRONT WILL MOVE INTO SOUTHERN PLAINS AND THEN BECOME STATIONARY OVER THE AREA WITH SEVERAL DAYS OF POTENTIAL PRECIP ACROSS PARTS OF THE AREA. BOTH SEVERE WX AND HEAVY RAIN POTENTIAL WILL EXIST THROUGH MUCH OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 43 66 42 / 50 50 0 0 HOBART OK 61 41 68 42 / 20 30 0 0 WICHITA FALLS TX 74 46 71 47 / 30 40 0 0 GAGE OK 48 37 69 38 / 50 20 0 0 PONCA CITY OK 65 41 61 41 / 60 60 10 10 DURANT OK 73 50 65 48 / 40 90 20 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT THU APR 17 2008
OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT THU APR 17 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK IS NEAR AND EAST OF A LINE EXTENDING FROM WICHITA
FALLS TEXAS...TO OKLAHOMA CITY...AND STILLWATER.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
3 PM THROUGH MIDNIGHT. SEVERE WEATHER WILL BE POSSIBLE NEAR THE
MENTIONED LINE TOWARD MID AFTERNOON...THEN THE RISK WILL SPREAD
EAST DURING THE AFTERNOON AND EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP FROM MID TO LATE AFTERNOON ALONG AN ADVANCING COLD
FRONT. A SIGNIFICANT CAPPING INVERSION IS EXPECTED TO ERODE
DURING THE AFTERNOON AND EVENING AS A STRONG UPPER LEVEL
STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS AND POSSIBLY DEVELOP INTO A SQUALL
LINE ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. WEAK TO MODERATE
INSTABILITY AND STRONG WIND SHEAR WILL RESULT IN SOME STORMS
PRODUCING HAIL NEAR THE SIZE OF GOLFBALLS AND WINDS NEAR 70 MPH.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTHERLY WINDS WILL BE SEEN AHEAD OF THE COLD FRONT...WITH
GUSTS OF 30 MPH EXPECTED TO BE COMMON. BEHIND THE COLD FRONT...
STRONG NORTHWEST WINDS WILL BE SEEN...WITH GUSTS NEAR 35 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
MOISTURE WILL RETURN TO THE REGION BY EARLY NEXT WEEK AHEAD OF
ANOTHER STRONG STORM SYSTEM. THUNDERSTORM CHANCES WILL BE SEEN
MONDAY THROUGH WEDNESDAY. THE MOST ORGANIZED ACTIVITY IS CURRENTLY
FORECAST TO OCCUR TUESDAY INTO WEDNESDAY NEAR A STRONG FRONTAL
BOUNDARY THAT IS EXPECTED TO STALL OVER SOUTHERN OKLAHOMA OR
NORTHERN TEXAS. IN ADDITION TO THE POSSIBILITY OF SEVERE
WEATHER...THE CURRENT FORECAST SCENARIO WILL LEAD TO A CONCERN FOR
FLOODING RAINFALL.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT
7 AM FRIDAY.
SIXSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 425 PM CDT THU APR 17 2008 OKZ045-TXZ090-172200- JEFFERSON OK-CLAY TX- 425 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF WAURIKA TO 5 MILES EAST OF HENRIETTA AT 425 PM CDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STRONGER THUNDERSTORM CORES WILL AFFECT RYAN...TERRAL...AND RURAL EASTERN CLAY COUNTY. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 425 PM CDT THU APR 17 2008 OKZ045-TXZ090-172200- JEFFERSON OK-CLAY TX- 425 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF WAURIKA TO 5 MILES EAST OF HENRIETTA AT 425 PM CDT. INDIVIDUAL STORMS WILL MOVE NORTHEAST AT 45 MPH...WHILE THE LINE ADVANCES EAST AND NORTHEAST AT 15 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY. THE STRONGER THUNDERSTORM CORES WILL AFFECT RYAN...TERRAL...AND RURAL EASTERN CLAY COUNTY. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 453 PM CDT THU APR 17 2008 OKZ025-028-029-172240- OKLAHOMA OK-CLEVELAND OK-MCCLAIN OK- 453 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND OKLAHOMA COUNTIES. AT 453 PM CDT...THUNDERSTORMS WERE DEVELOPING ALONG A LINE FROM NORTHEASTERN OKLAHOMA CITY TO MOORE...TO NEAR DIBBLE. ANYWHERE ALONG THIS LINE...INDIVIDUAL STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. WITH LOW CLOUD BASES...THE STORMS WILL ALSO PRODUCE LOW HANGING CLOUDS ALONG OUTFLOW BOUNDARIES. AT THIS TIME...ORGANIZED ROTATION IS NOT ANTICIPATED. SOME STRENGTHENING IS POSSIBLE AS THE LINE MOVES EASTWARD AT AROUND 15 MPH THROUGH 6 PM. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 501 PM CDT THU APR 17 2008 OKZ045-172230- JEFFERSON OK- 501 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF OSCAR AT 501 PM CDT...MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY AS THE STORM APPROACHES OSCAR...AND EVENTUALLY GRADY AND RINGLING. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 509 PM CDT THU APR 17 2008 TXZ090-172245- CLAY TX- 509 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY. A SEVERE THUNDERSTORM WILL PASS TO THE SOUTH OF CLAY COUNTY THROUGH 545 PM CDT. AT 509 PM...A PORTION OF THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF SHANNON...MOVING EAST AT 40 MPH. BRIEF HEAVY RAIN...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH WILL LIKELY AFFECT SHANNON AND RURAL SOUTHEAST CLAY COUNTY. PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 514 PM CDT THU APR 17 2008 OKZ025-026-028>030-172300- LINCOLN OK-OKLAHOMA OK-POTTAWATOMIE OK-CLEVELAND OK-MCCLAIN OK- 514 PM CDT THU APR 17 2008 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...LINCOLN... MCCLAIN...OKLAHOMA AND POTTAWATOMIE COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM LUTHER TO MIDWEST CITY...NORMAN...AND WASHINGTON...MOVING NORTHEAST AT 30 MPH. OCCASIONAL SMALL HAIL AND WINDS AROUND 50 MPH ARE LIKELY ALL ALONG THE LINE. IN ADDITION...THE STORMS WILL PRODUCE LOW HANGING CLOUDS ALONG OUTFLOW BOUNDARIES. AT THIS TIME...ORGANIZED ROTATION IS NOT ANTICIPATED. SOME STRENGTHENING IS POSSIBLE...AND PEOPLE IN CENTRAL OKLAHOMA SHOULD REMAIN ALERT FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS. BURKE
The Norman radar (KTLX), 19 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
5 hail. Local standard time, as filed.
Pea to penny size hail lasted about 5 minutes. The hail fell near Highway 9 and 24th Avenue.
Pea to penny size hail covered the ground at Interstate 40 and mile marker 168.
The hail fell at the intersection of Highway 177 and 62.
Dime size hail accumulated up to 3 inches deep north of the intersection of Highway 102 and 62.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97584, 97585, 97586, 97587, 97588.